Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 72, NWS Milwaukee, WI
NWS Milwaukee, WI issued this severe thunderstorm warning at Aug 10, 2020, 4:25 PM CDT for Kenosha County, Racine County, Wisconsin. It was in force for 50 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 10, 2020, 4:25 PM CDT (21:25 UTC)
- Expired
- Aug 10, 2020, 5:15 PM CDT
- In force
- 50 min
- Issued by
- NWS Milwaukee, WI
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Kenosha County, WI, Racine County, WI
The radar
The Milwaukee radar (KMKX), 61 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 10, 4:55 PM CDT | TSTM WND DMG | 2 Nnw Elmwood Park, WI | LARGE TREE LIMBS DOWN AT LOCATION. |
| Aug 10, 5:00 PM CDT | TSTM WND DMG | 1 N Elmwood Park, WI | TREE REPORTED DOWN AT LOCATION. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 30 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 10, 11:26 AM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 9.4 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1683 J/kg
- Mixed-layer CIN
- -223 J/kg
- Mixed-layer LCL
- 894 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
988
WUUS53 KMKX 102125
SVRMKX
WIC059-101-102230-
/O.NEW.KMKX.SV.W.0072.200810T2125Z-200810T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Milwaukee/Sullivan WI
425 PM CDT Mon Aug 10 2020
The National Weather Service in Milwaukee/Sullivan has issued a
* Severe Thunderstorm Warning for...
Racine County in southeastern Wisconsin...
Kenosha County in southeastern Wisconsin...
* Until 530 PM CDT.
* At 424 PM CDT, an area of severe thunderstorms was located along a
line extending from near Browns Lake to Racine, moving east at 20
mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Kenosha, Racine, Mount Pleasant, Pleasant Prairie, Antioch,
Sturtevant, Union Grove, Paddock Lake, Camp Lake, Wind Lake,
Winthrop Harbor, Rochester, Raymond, Wheatland, Yorkville, Silver
Lake, Wind Point, Channel Lake, Lake Catherine and Browns Lake.
This replaces the Severe Thunderstorm Warning that was previously in
effect for Racine and Kenosha Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4284 8831 4284 8781 4278 8775 4276 8777
4271 8777 4267 8779 4266 8781 4261 8782
4259 8781 4252 8781 4249 8780 4249 8829
TIME...MOT...LOC 2124Z 258DEG 19KT 4268 8828 4274 8780
TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
$$
BOXELL2 follow-up statements
342
WWUS53 KMKX 102158
SVSMKX
Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
458 PM CDT Mon Aug 10 2020
WIC059-101-102230-
/O.CON.KMKX.SV.W.0072.000000T0000Z-200810T2230Z/
Racine WI-Kenosha WI-
458 PM CDT Mon Aug 10 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTHEASTERN RACINE AND KENOSHA COUNTIES...
At 458 PM CDT, severe thunderstorms were located along a line
extending from near Union Grove to 10 miles east of Wind Point,
moving east at 20 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Kenosha, Racine, Mount Pleasant, Pleasant Prairie, Sturtevant, Union
Grove, Paddock Lake, Winthrop Harbor, Raymond, Yorkville, Wind Point,
Caledonia, Bristol, Paris, Somers, Elmwood Park, North Bay,
Franksville, North Cape and Russell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4284 8809 4284 8781 4278 8775 4276 8777
4271 8777 4267 8779 4266 8781 4261 8782
4259 8781 4252 8781 4249 8780 4249 8810
TIME...MOT...LOC 2158Z 258DEG 19KT 4272 8806 4277 8758
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
BOXELL515
WWUS53 KMKX 102215
SVSMKX
Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
515 PM CDT Mon Aug 10 2020
WIC059-101-102225-
/O.CAN.KMKX.SV.W.0072.000000T0000Z-200810T2230Z/
Racine WI-Kenosha WI-
515 PM CDT Mon Aug 10 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN RACINE AND
KENOSHA COUNTIES IS CANCELLED...
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore, the warning has
been cancelled. However gusty winds are still possible with these
thunderstorms.
A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
southeastern Wisconsin.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Milwaukee/Sullivan.
LAT...LON 4284 8809 4284 8781 4278 8775 4276 8777
4271 8777 4267 8779 4266 8781 4261 8782
4259 8781 4252 8781 4249 8780 4249 8810
TIME...MOT...LOC 2213Z 258DEG 19KT 4274 8795 4279 8747
$$
BOXELLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 3:04 PM CDT, 1 hour 21 minutes earlier.
Area forecast discussion, Aug 10, 3:04 PM CDT, 1 hour 21 minutes before
Area Forecast Discussion National Weather Service Milwaukee/Sullivan WI 304 PM CDT Mon Aug 10 2020 .MESOSCALE DISCUSSION... (Issued 302 PM CDT Mon Aug 10 2020) A vicious line of storms continues to move eastward just south of the WI/IL state line across northern IL this afternoon. By far the most intense severe weather has been reported with that line with measured wind gusts exceeding 100 mph in a few spots in Iowa. Luckily, so far, this line continues a steady trek to the east, staying just south of southern WI. Additional thunderstorms that developed in northeastern IA and southwestern WI were able to attain severe status with numerous reports of wind damage, but the severity has yet to translate to the east thus far. Storm mode has been mixed, in large part to effective deep layer shear around 30 to 35 kt and smaller scale influences of the bookend vortex to our south. We have seen everything from multicell, to linear, to even a transient supercell. In spite of being instability dominate, we have not observed outflow dominance with any lines just yet. In spite of marginal 0-3km shear, linear evolutions have produced a few decent, though transient, mesovorticies and that potential continues with any balanced updraft, downdraft convergence zones. Messy mode and cell mergers have been the name of the game thus far. Observed trends indicate the majority of the worst severe will likely remain just to our south. Will be closely watching the behavior of the bookend vortex to our south. Especially if there is any little northward jog to the dominate line to our south as we dont have a lot of buffer to sneak into far southern portions of Rock/Walworth/Kenosha counties. Overall, the severe risk in our area remains messy/transient. The atmosphere remain unstable, more than sufficient MLCAPE (in excess of 3000 J/kg) and low level CAPE (in excess of 100 J/kg). Shear will remain marginal (effective deep layer 35kt and 0-3km shear from west to east in the 20 to 25 kt range). Wind remains the main risk, though given the messy mode, signals will be transient. A sharp eye will remain on the line to our south for any northward budge. GAGAN .SHORT TERM... (Issued 302 PM CDT Mon Aug 10 2020) Tonight and Tuesday: As thunderstorms gradually wrap up with the passage of the cold front wind will shift to the northwest. Cloud cover is expected to decrease overnight as high pressure builds in resulting in pleasant conditions Tuesday. Sunny skies will allow temperatures to warm into the low 80s, but temperatures could be a little cooler by the lake as the lake breeze kicks in this afternoon. RAH && .LONG TERM... (Issued 302 PM CDT Mon Aug 10 2020) Wednesday through Thursday Night: High pressure will slowly move to the east on Wednesday. This should bring a period of dry conditions and warm temperatures to the area. Lake breezes should occur by the afternoon near Lake Michigan. Models are generally showing a broad 500 mb trough developing over the middle Mississippi River Valley northward into Wisconsin Wednesday night into Thursday night. The main southerly low level jet feed of moisture should remain west of the area during this period. Forecast soundings do suggest some instability develops by Thursday. The upward vertical motion fields are rather weak during this time, so uncertainty remains with if any showers and storms develop. Ensembles also show very low QPF occurring during these periods. For now, left small PoPs going for this period, though it may trend drier if the main low level jet feed remains to the west, and upward vertical motion fields remain weak. Warm and somewhat more humid conditions are expected during this period. Friday Through Sunday: Fairly large amount of uncertainty exists during this period across the area, as differences abound between the GFS and ECMWF. The GFS pushes the weak 500 mb trough east of the area Friday night, with generally zonal flow occurring over the weekend. It does have a vorticity maximum moving east through the region by Sunday. The ECMWF has a cutoff 500 mb low that sits over Iowa and Illinois Friday into Saturday, before shifting east Saturday night and Sunday. It then brings another shortwave trough southeast into the region for Sunday. Thus, the ECMWF is wetter during this period, though both have QPF in the area Sunday. The ensembles are generally showing very low QPF and PoPs for most of this period, reflecting the uncertainty. For now, kept blended model PoPs with rather low confidence on what will occur during this period. Temperatures remain warm with humid conditions lingering. JJW && .AVIATION... (Issued 302 PM CDT Mon Aug 10 2020) For the 18Z TAFs: Thunderstorms are currently moving through southern Wisconsin with additional thunderstorms possible along the front as it moves southeast. There are still some MVFR ceilings holding on along southern Wisconsin with VFR conditions elsewhere. As thunderstorms move through expect ceilings and visibilities to drop to MVFR/IFR values. Some stronger storms could produce gusts up to 60 knots and quarter size hail. The best potential is south of I-94. Once the front passes winds will shift to the northwest with increasing ceilings and dry conditions moving in. Light northwest winds will continue into Tuesday with mostly clear skies. A lake breeze is expected to develop Tuesday afternoon along Lake Michigan. RAH && .MARINE... (Issued 302 PM CDT Mon Aug 10 2020) Scattered thunderstorms are expected to move across the lake this afternoon and evening, with the passage of a cold front. A few strong/severe storms are possible during this period with the best chances over far southern Lake Michigan. Main concern would be strong winds 50-70 knots and quarter size hail. Once the front passes southerly winds will shift to the northwest and continue overnight. High pressure then builds in overnight into Tuesday with southwest winds over the northern half of the lake and northerly winds over the southern half of the lake. RAH && .MKX WATCHES/WARNINGS/ADVISORIES... WI...None. LM...None. &&
Hazardous weather outlook, Aug 10, 3:52 PM CDT, 33 minutes before
Hazardous Weather Outlook National Weather Service Milwaukee/Sullivan WI 352 PM CDT Mon Aug 10 2020 WIZ046-047-051-052-056>060-062>072-112100- Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge- Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee- Lafayette-Green-Rock-Walworth-Racine-Kenosha- 352 PM CDT Mon Aug 10 2020 This Hazardous Weather Outlook is for portions of east central Wisconsin, south central Wisconsin and southeast Wisconsin. .DAY ONE...Tonight
In the hours before
Special weather statement, Aug 10, 3:37 PM CDT, 48 minutes before
Special Weather Statement National Weather Service Milwaukee/Sullivan WI 337 PM CDT Mon Aug 10 2020 WIZ069-070-102115- Walworth-Rock- ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WALWORTH AND ROCK COUNTIES... At 336 PM CDT, a strong thunderstorm was located near Footville, or 7 miles southwest of Edgerton, moving east at 50 mph. Winds of 40 to 50 mph are possible with this storm. Locations impacted include... Janesville, Beloit, Whitewater, Milton, Edgerton, Evansville, Orfordville, Footville, Fulton, Cooksville, Avalon, Afton, and Indianford. If outdoors, consider seeking shelter inside a building. LAT...LON 4250 8931 4284 8932 4284 8866 4250 8893 TIME...MOT...LOC 2036Z 265DEG 45KT 4276 8916 MRC
Local storm report, Aug 10, 3:56 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
356 PM CDT MON AUG 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0347 PM TSTM WND DMG CAMP LAKE 42.53N 88.15W
08/10/2020 KENOSHA WI LAW ENFORCEMENT
MULTIPLE REPORTS OF TREES AND WIRES DOWN
AROUND THE CAMP LAKE AREA.
&&
WAGNERSpecial weather statement, Aug 10, 4:01 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
401 PM CDT Mon Aug 10 2020
WIZ051-052-058-102200-
Dodge-Sheboygan-Fond Du Lac-
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN FOND DU
LAC...NORTHEASTERN DODGE AND NORTHERN SHEBOYGAN COUNTIES...
At 400 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near St Anna to near Waupun. Movement was
east at 15 mph.
Winds of 40 to 50 mph and nickel size hail are possible with these
storms.
Locations impacted include...
Plymouth, Howards Grove, Lomira, Campbellsport, Elkhart Lake,
Ashford, Byron, Greenbush, Eden, Mount Calvary, Cascade, Brownsville,
St. Cloud, Glenbeulah, Kekoskee, Haven, Beechwood, Johnsonville,
Dundee and Waucousta.
If outdoors, consider seeking shelter inside a building.
LAT...LON 4354 8819 4354 8840 4353 8840 4352 8879
4389 8815 4389 8773 4386 8773
TIME...MOT...LOC 2100Z 269DEG 12KT 4390 8806 4355 8868
MRCLocal storm report, Aug 10, 4:02 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
402 PM CDT MON AUG 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM TSTM WND GST PADDOCK LAKE 42.58N 88.11W
08/10/2020 E70 MPH KENOSHA WI PUBLIC
&&
WAGNERLocal storm report, Aug 10, 4:15 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
415 PM CDT MON AUG 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0407 PM TSTM WND DMG 1 WNW KENOSHA 42.59N 87.83W
08/10/2020 KENOSHA WI PUBLIC
LARGE TREE BRANCHES DOWN IN THE CITY OF
KENOSHA. REPORT RELAYED VIA SOCIAL MEDIA.
&&
WAGNERLocal storm report, Aug 10, 4:25 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
425 PM CDT MON AUG 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM TSTM WND DMG UNION GROVE 42.68N 88.05W
08/10/2020 RACINE WI LAW ENFORCEMENT
SEVERAL REPORTS OF TREE DOWN IN UNION GROVE.
TIME ESTIMATED BY RADAR.
&&
WAGNERThe office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 7:06 PM CDT | Special Marine Warning | MKX | 54 min | |
| Aug 10, 8:02 AM CDT | Severe Thunderstorm Warning | MKX | Green Lake, Marquette | 43 min |
| Aug 10, 12:34 PM CDT | Severe Thunderstorm Warning | MKX | Iowa, Lafayette | 56 min |
| Aug 10, 1:23 PM CDT | Tornado Warning | MKX | Green, Lafayette | 27 min |
| Aug 10, 1:26 PM CDT | Severe Thunderstorm Warning | MKX | Dane, Green, Iowa, Lafayette | 64 min |
| Aug 10, 2:26 PM CDT | Tornado Warning | MKX | Green, Rock | 17 min |
| Aug 10, 2:29 PM CDT | Severe Thunderstorm Warning | MKX | Green, Rock, Walworth | 61 min |
| Aug 10, 2:35 PM CDT | Special Marine Warning | MKX | 115 min | |
| Aug 10, 2:44 PM CDT | Special Weather Statement | MKX | Iowa, Lafayette | 46 min |
| Aug 10, 3:13 PM CDT | Areal Flood Advisory | MKX | Rock | 3 hr |
| Aug 10, 3:13 PM CDT | Severe Thunderstorm Warning | MKX | Kenosha, Racine, Rock, Walworth | 47 min |
| Aug 10, 3:18 PM CDT | Special Weather Statement | MKX | Sheboygan | 27 min |
| Aug 10, 3:21 PM CDT | Special Marine Warning | MKX | 114 min | |
| Aug 10, 3:26 PM CDT | Special Weather Statement | MKX | Fond du Lac | 64 min |
| Aug 10, 3:30 PM CDT | Special Weather Statement | MKX | Fond du Lac | 60 min |
| Aug 10, 3:37 PM CDT | Special Weather Statement | MKX | Rock | 38 min |
| Aug 10, 3:39 PM CDT | Severe Thunderstorm Warning | MKX | Kenosha, Racine | 51 min |
| Aug 10, 3:42 PM CDT | Tornado Warning | MKX | Racine, Walworth | 16 min |
| Aug 10, 3:44 PM CDT | Tornado Warning | MKX | Kenosha | 31 min |
| Aug 10, 4:01 PM CDT | Special Weather Statement | MKX | Fond du Lac | 59 min |
| Aug 10, 4:10 PM CDT | Tornado Warning | MKX | Racine | 16 min |
| Aug 10, 4:21 PM CDT | Severe Thunderstorm Warning | MKX | Sheboygan | 39 min |
| Aug 10, 4:25 PM CDT | Special Marine Warning | MKX | 95 min | |
| Aug 10, 4:34 PM CDT | Areal Flood Advisory | MKX | Jefferson, Kenosha, Milwaukee, Racine, Rock, Walworth and 1 more | 3 hr |
| Aug 10, 5:24 PM CDT | Special Marine Warning | MKX | 41 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.